I read an article today about a vibrant 33-year old man, musician, and personal trainer who was in the prime of his life when a very preventable tragedy struck. Today, he can barely play his guitar without suffering in pain.
His whole life changed last summer when he ended up in the emergency room with what was thought to be colitis. He was prescribed Ciprofloxin (generic form of Cipro), a very dangerous fluoroquinolone antibiotic that has been linked to peripheral neuropathy. He was unaware of the risks and began taking the prescription immediately, as he was instructed to do by the doctor.
He began feeling very fatigued every time he would stand. He heard constant ringing in his ears, had trouble walking, and his shoulders and tendons were aching. Stories like these are increasing and can be found just about anywhere you research the dangers of fluoroquinolone antibiotics. Now, it’s about awareness and prevention. Here’s what you should know…
- From November 1997 to May 2011, more than 85,000 adverse reactions to Levaquin were reported to the Food and Drug Administration, including 1,174 deaths.
- More than 67,000 adverse reactions to Cipro were also reported, including 1,257 deaths.
Until more research is done, many medical professionals are petitioning the FDA, requesting stronger black box warnings. Clearly, there has not been enough research, and the lack of information and warnings has ruined many lives and caused irreversible damage.
Currently, there is an insert in the prescription package that warns of tendon rupture and neurologic damage, but many doctors and patients remain unaware of the risks of FLQ antibiotics.
According to Bayer Corporation, the FDA issued a drug safety communication requiring that,
…the drug labels and medication guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy.
Johnson & Johnson, Levaquin’s manufacturer, stated that, since 2004, the label has warned doctors and patients of these potential adverse effects related to peripheral neuropathy. Despite this claim, doctors continue to prescribe the drugs for minor ailments, where safer drugs would be a much better road to travel.
If your doctor prescribes fluoroquinolone antibiotics to you, ask about the risks and request a safer alternative so that you don’t have to go through what countless others already have. Stay informed, as always, and be your own advocate.